Canadian Journal of Anesthesia

, Volume 48, Issue 3, pp 305–307 | Cite as

Asystole after intravenous neostigmine in a heart transplant recipient

Cardiothoracic Anesthesia, Respiration And Airway

Abstract

Purpose: To describe a heart transplant recipient who developed asystole after administration of neostigmine which suggests that surgical dennervation of the heart may not permanently prevent significant responses to anti-cholinesterases.

Clinical features: A 67-yr-old man, 11 yr post heart transplant underwent left upper lung lobectomy. He developed asystole after intravenous administration of 4 mg neostigmine with 0.8 mg glycopyrrolate for reversal of the muscle relaxant. He had no history of rate or rhythm abnormalities either prior to or subsequent to the event.

Conclusion: When administering anticholinesterase medications to heart transplant patients, despite surgical dennervation, one must be prepared for a possible profound cardiac response.

Résumé

Objectif: Décrire le cas d’un receveur de greffe cardiaque qui a développé une a systole après l’administration de néostigmine, ce qui laisse croire que la dénervation cardiaque ne préviendrait pas de façon permanente des réactions signifcatives aux anticholinestérases.

Éléments cliniques: Un homme de 67 ans, receveur d’une greffe cardiaque 11 ans plus tôt, a subi une lobectomie pulmonaire supérieure gauche. Il a développé une asystole après l’administration intraveineuse de 4 mg de néostigmine et de 0,8 mg de glycopyrrolate pour renverser l’effet du myorelaxant. Il n’a jamais présenté quelque anomalie de la fréquence ou du rythme cardiaque que ce soit avant ou après l’incident.

Conclusion: Quand on administre une médication anticholinestérasique aux patients receveurs de greffe cardiaque, il faut être prêt, malgré une dénervation chirurgicale, à faire face à une réponse cardiaque marquée possible.

References

  1. 1.
    Reitz BA Heart and heart-lung transplantation.In: Braunwald E (Ed.). Heart Disease, 4th ed. Philadelphia, PA: W.B. Saunders, 1992: 520–34.Google Scholar
  2. 2.
    Cheng DCH, Ong DD. Anaesthesia for non-cardiac surgery in heart-transplanted patients. Can J Anaesth 1993; 40: 981–6.PubMedCrossRefGoogle Scholar
  3. 3.
    Tio RA, Reyners AKL, van Veldhuisen DJ, et al. Evidence for differential sympathetic and parasympathetic reinnervation after heart transplantation in humans. J Auton Nerv Syst 1997; 67: 176–83.PubMedCrossRefGoogle Scholar
  4. 4.
    Wesche J, Orning O, Eriksen M, Wallee L. Electrophysiological evidence of reinnervation of the transplanted human heart. Cardiology 1998; 89: 73–5.PubMedCrossRefGoogle Scholar
  5. 5.
    Beebe DS, Shumway SJ, Maddock R Sinus arrest after intravenous neostigmine in two heart transplant recipients. Anesth Analg 1994; 78: 779–82.PubMedCrossRefGoogle Scholar
  6. 6.
    Rothman SA, Jeevanandam V, Combs WG, et al. Eliminating bradyarrythmias after orthotopic heart transplantation. Circulation 1996; 94(SupplII): 278–82.Google Scholar
  7. 7.
    Stark RP, McGinn AL, Wilson RF. Chest pain in cardiac-transplant recipients. Evidence of sensory reinnervation after cardiac transplantation. N Engl J Med 1991; 324: 1791–4.PubMedCrossRefGoogle Scholar
  8. 8.
    Backman SB, Ralley FE, Fox GS. Neostigmine produces bradycardia in a heart transplant patient. Anesthesiology 1993; 78: 777–9.PubMedCrossRefGoogle Scholar

Copyright information

© Canadian Anesthesiologists 2001

Authors and Affiliations

  1. 1.Department of Anesthesiology and Critical Care MedicineUniversity of Pittsburgh School of MedicinePittsburghUSA

Personalised recommendations